The appearances of the colon could be mistaken for residual barium from an upper or lower GI study. This patient with chronic renal failure associated hyperphosphataemia was on oral lanthanum carbonate therapy.
Lanthanum is a rare earth element with strong phosphate binding properties. Although more expensive than calcium phosphate binders, it has the benefit or being more tolerable by patients (lower tablet burden), and it has a reduced incidence of hypercalcaemia.1
There is almost no systemic absorption of lanthanum. The rather unusual opacities seen on the radiograph in this patient are thought to be a combination of bound calcium phosphate (the hazy stuff), and lanthanum carbonate (the hyperdense foci). Similar appearances can be found in the literature.2
In this case, no soft tissue calcifications are apparent, which would potentially be a feature of hyperphosphataemia. In fact, our nephrology colleagues tell us that phosphate levels in this patient are under control. The cause for the mild abdominal pain remains unclear.
Unlike ingested calcium, lanthanum can appear extremely dense on CT (3000 HU) to a degree where it causes streak artefact and resultant image quality degradation.3
Some authors propose using plain abdominal radiographs for monitoring patient compliance, but at the same time the point out that there are normally no compliance issues with lanthanum.4